Alert archive / Wisconsin / Tornado Warnings in 2005

Tornado Warning 21, NWS La Crosse, WI

August 18, 2005Richland County, Wisconsin

NWS La Crosse, WI issued this tornado warning at Aug 18, 2005, 4:18 PM CDT for Richland County, Wisconsin. It was in force for 59 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2005, 4:18 PM CDT (21:18 UTC)
Expired
Aug 18, 2005, 5:17 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Richland County, WI

The radar

The La Crosse radar (KARX), 81 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:18 PM CDTTSTM WND DMG1 E Viola, WITOPPER BLOWN OFF TRUCK. LOTS OF TREES DOWN.
Aug 18, 4:18 PM CDTTSTM WND DMG5 E Viola, WITREES DOWN.
Aug 18, 4:23 PM CDTTSTM WND DMG3 E Viola, WINUMEROUS LARGE TREES AND POWER LINES DOWN.
Aug 18, 4:32 PM CDTTORNADO 1Bloom City, WITHIS TORNADO HAD A BROKEN PATH EXTENDING FROM VIOLA TO 1 MILE WEST OF HUB CITY...WHERE IT LIFTED AROUND 440PM. TORNADO INTENSITY VARIED FROM F0 TO F1 ALONG THE PATH. BLOOM CITY HAD MINOR ROOF AND TREE DAMAGE. TOTAL LENGTH OF THIS BROKEN TORNADO PATH FROM ONSET
Aug 18, 4:32 PM CDTTORNADO2 S Bloom City, WIMAJOR DAMAGE DESCRIBED TO HOMES AND TREES. FURTHER DETAILS UNKNOWN.
Aug 18, 4:39 PM CDTTSTM WND DMG4 E Bloom City, WINUMEROUS TREES DOWN. COULD BE TORNADO PATH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KARX 182118
TORARX
WIC103-182230-
/O.NEW.KARX.TO.W.0021.050818T2118Z-050818T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* TORNADO WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 530 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A TORNADO 2
  MILES NORTHWEST OF HIGHWAY 56 AND COUNTY M M...OR ABOUT 12 MILES
  EAST OF VIROQUA. THE TORNADO WAS MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  SABIN AROUND 425 PM...
  WEST LIMA AND ASH RIDGE AROUND 430 PM...
  BLOOM CITY AROUND 440 PM...
  GILLINGHAM AND YUBA AROUND 445 PM...
  WOODSTOCK AROUND 450 PM...

A TORNADO IS BEING DETECTED BY RADAR. THIS MEANS THAT A TORNADO MAY
NOT BE OCCURRING WHEN THE WARNING IS ISSUED...BUT ONE IS EXPECTED TO
DEVELOP. TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE
LOWEST FLOOR AND STAY AWAY FROM WINDOWS

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4335 9028 4337 9034 4337 9038 4340 9048
      4343 9067 4355 9067 4355 9020 4337 9020
      4333 9019

$$

BAUMGARDT
5 follow-up statements
000 
WWUS53 KARX 182126
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT THU AUG 18 2005

WIC103-182230-
/O.CON.KARX.TO.W.0021.000000T0000Z-050818T2230Z/
RICHLAND WI-
425 PM CDT THU AUG 18 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR RICHLAND
COUNTY...

THIS IS A SERIOUS SITUATION AND ACTION MUST BE TAKEN. LOCAL LAW 
ENFORCEMENT REPORTED WIDESPREAD DAMAGE TO TREES AND HOMES IN VIOLA 
AND WEST OF VIOLA. ESTIMATES FROM A SPOTTER FOLLOWING THE STORM ARE 
WINDS IN THE 80 TO 90 MPH RANGE TO SUSTAIN THE DAMAGE SEEN. THIS IS 
A LIFE THREATENING SITUATION. 

AT 425 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING A TORNADO 2 MILES NORTHEAST OF ASH RIDGE...OR
ABOUT 13 MILES NORTHWEST OF RICHLAND CENTER. THE TORNADO WAS MOVING
EAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  GILLINGHAM AND WOODSTOCK AROUND 430 PM...
  ROCKBRIDGE AND BUCK CREEK AROUND 435 PM...
  LOYD AND NEPTUNE AROUND 440 PM...
  HIGHWAY 58 AND COUNTY K AROUND 445 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4335 9028 4337 9034 4337 9038 4340 9048
      4343 9067 4355 9067 4355 9020 4337 9020
      4333 9019

$$

BAUMGARDT
000 
WWUS53 KARX 182136
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT THU AUG 18 2005

WIC103-182230-
/O.CON.KARX.TO.W.0021.000000T0000Z-050818T2230Z/
RICHLAND WI-
432 PM CDT THU AUG 18 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR RICHLAND
COUNTY...

DAMAGE REPORTS CONTINUE TO BE RECEIVED FROM THE VIOLA AREA. LOCAL 
LAW ENFORCEMENT REPORTED WIDESPREAD DAMAGE TO TREES...POWER 
LINES...AND HOMES NEAR VIOLA. ESTIMATES FROM A SPOTTER FOLLOWING THE 
STORM ARE WINDS IN THE 80 TO 90 MPH RANGE TO SUSTAIN THE DAMAGE SEEN 
OR POSSIBLY A TORNADO MOVED THROUGH. 

AT 432 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM PRODUCING A TORNADO OVER BLOOM CITY...OR ABOUT 11 MILES 
NORTH OF RICHLAND CENTER. THE TORNADO WAS MOVING EAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  BUNKER HILL AND COUNTY ROADS D AND N N AROUND 440 PM...
  LOYD AND NEPTUNE AROUND 445 PM...

TAKE SHELTER IMMEDIATELY IF IN THE PATH OF THIS STORM. THIS STORM 
HAS A HISTORY OF PRODUCING A TORNADO TAKE COVER IN A BASEMENT OR IN 
AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS

LAT...LON 4335 9028 4337 9034 4337 9038 4340 9048
      4343 9067 4355 9067 4355 9020 4337 9020
      4333 9019

$$

BAUMGARDT
000 
WWUS53 KARX 182151
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 PM CDT THU AUG 18 2005

WIC103-182230-
/O.CON.KARX.TO.W.0021.000000T0000Z-050818T2230Z/
RICHLAND WI-
450 PM CDT THU AUG 18 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR RICHLAND
COUNTY...

MAJOR DAMAGE REPORTS WERE BEING RECEIVED AT THE NATIONAL WEATHER 
SERVICE AT 445 PM AROUND THE BLOOM CITY AREA IN NORTHERN RICHLAND 
COUNTY. THIS IS THE SAME STORM THAT HAS PRODUCED MASSIVE DAMAGE IN 
VIOLA. IF IN THE PATH OF THIS STORM...TAKE SHELTER IMMEDIATELY IN 
THE BASEMENT. TAKE SHELTER UNDERGROUND IF POSSIBLE...ESPECIALLY IF 
YOUR HOME IS ON THE RIDGE TOP. RIDGETOPS WILL SUSTAIN GREATER DAMAGE 
TYPICALLY FROM SEVERE STORMS AND TORNADOES. 

AT 444 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM PRODUCING A TORNADO OVER HUB CITY...OR 40 MILES NORTH 
OF RICHLAND CENTER...MOVING EAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
   LOYD AND NEPTUNE AROUND 445 PM...
   HIGHWAY 58 AND COUNTY K AROUND 455 PM...

TAKE SHELTER IMMEDIATELY IF IN THE PATH OF THIS STORM. THIS STORM 
HAS A HISTORY OF PRODUCING A TORNADO 

LAT...LON 4335 9028 4337 9034 4337 9038 4340 9048
      4343 9067 4355 9067 4355 9020 4337 9020
      4333 9019

$$

BAUMGARDT
000 
WWUS53 KARX 182206
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT THU AUG 18 2005

WIC103-182230-
/O.CON.KARX.TO.W.0021.000000T0000Z-050818T2230Z/
RICHLAND WI-
501 PM CDT THU AUG 18 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR RICHLAND
COUNTY...

DISCUSSIONS WITH COUNTY SHERIFFS AT 500 PM INDICATED A SPORADIC PATH 
OF DAMAGE IN NORTHERN RICHLAND COUNTY. A HOUSE WAS SEVERELY DAMAGED 
AND POWER LINES DOWN NEAR BLOOM CITY...WITH ADDITIONAL DAMAGE NEAR 
TAR HOLLOW. IT IS LIKELY A TORNADO IS TOUCHING DOWN ALONG THIS 
DAMAGE PATH THROUGH THE COUNTY. TAKE SHELTER IF YOU ARE IN 
NORTHEASTERN RICHLAND COUNTY AND IN THE PATH OF THIS STORM.  

AT 501 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING A TORNADO OVER HIGHWAY 58 AND COUNTY K...OR
ABOUT 12 MILES WEST OF REEDSBURG. THE TORNADO WAS MOVING EAST AT 20 
MPH. 

CARS AND MOBILE HOMES SHOULD BE ABANDONED FOR A STURDY BUILDING. AS A
LAST RESORT...LAY FLAT IN A DITCH AND COVER YOUR HEAD. GET 
UNDERGROUND IF POSSIBLE. THIS STORM HAS A HISTORY OF PRODUCING A 
TORNADO 

LAT...LON 4343 9028 4354 9028 4354 9020 4340 9020

$$

BAUMGARDT
000 
WWUS53 KARX 182217
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT THU AUG 18 2005

WIC103-182226-
/O.CAN.KARX.TO.W.0021.000000T0000Z-050818T2230Z/
RICHLAND WI-
516 PM CDT THU AUG 18 2005

...THE TORNADO WARNING FOR RICHLAND COUNTY HAS BEEN CANCELLED...

IMMINENT SEVERE WEATHER IS NO LONGER A THREAT...AS THE TORNADIC 
STORM HAS MOVED EAST INTO SAUK COUNTY. THEREFORE...THE TORNADO 
WARNING FOR RICHLAND COUNTY HAS BEEN CANCELLED.

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN 
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR 
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.

LAT...LON 4343 9028 4354 9028 4354 9020 4340 9020

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 18, 2:25 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 18, 2:25 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT THU AUG 18 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY

THE FORECAST CONCERNS CONTINUE TO FOCUS ON THE CONVECTIVE
POSSIBILITIES FOR THE NEXT COUPLE DAYS.

A 500 MB SHORTWAVE TROUGH WILL LIFT NORTHEAST ACROSS THE REGION THIS
EVENING...MOVING OVER THE EASTERN GREAT LAKES ON FRIDAY AFTERNOON.
AT THE SFC...AN ASSOCIATED AREA OF LOW PRESSURE WILL ALSO TRACK
NORTHEAST...PUSHING ITS WARM FRONT WITH IT. THESE WEATHER FEATURES
WILL WORK WITH THE AVAILABLE INSTABILTY AND GOOD WIND SHEAR TO
CONTINUE TO SPARK SHOWERS AND STORMS THROUGH THE EVENING...CLEARING
OUT OVERNIGHT AS THE WAVE KICKS EAST. THE SHEAR AND INSTABILITY ARE
SUFFICIENT ENOUGH FOR SEVERE WEATHER WITH THE STORMS EARLY THIS
EVENING.

ON FRIDAY...SOME MINOR RIDGING WILL WORK ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY...AHEAD OF YET ANOTHER 500 MB SHORTWAVE
TROUGH. SOME BRIEF CLEARING IS LIKELY BEFORE CLOUDS FROM THIS NEXT
SYSTEM FILTER BACK ACROSS THE AREA. THIS IS IMPORTANT IN THAT THE
MORE SUN...THE MORE INSTABILITY. CURRENTLY...THE MODELS POINT TO
AROUND 3000 J/KG OF SBCAPE BUILDING BY THE AFTERNOON. WITH WIND
SHEAR ALSO RATHER HIGH...50 KTS OF 0-6 KM...SEVERE WEATHER WILL BE
POSSIBLE WITH ANY STORM THAT DEVELOPS. AT THE SFC...THE MAIN FRONTAL
BOUNDARY LOOKS TO WORK INTO NORTHWEST WI AND EASTERN IOWA BY EARLY
EVENING...MOVING OVER THE EASTERN GREAT LAKES BY SAT MORNING. ONE
DRAWBACK CONTINUES TO BE THE EXPECTED POSITIONING OF THE LOW LEVEL
JET AND MOISTURE TRANSPORT FOR THE EVENING AND NIGHT TIME HOURS.
INITIALLY THESE POINT INTO THE HEART OF THE FORECAST AREA FOR THE
AFTERNOON...BUT THEN TAKE A QUICK TURN TO THE EAST...NOSING INTO THE
EASTERN GREAT LAKES OVERNIGHT. THIS WOULD THEREFORE MOVE THE BEST
FOCUS FOR SHOWERS/STORMS INTO THAT AREA. STILL...CERTAINLY ENOUGH
DYNAMICS AND INSTABILITY THAT SHOWERS AND STORMS SHOULD DEVELOP
AHEAD OF THE SHORTWAVE AND NEAR THE SFC FRONT ON FRI
AFTERNOON...MOVING EAST THEN FOR THE NIGHTTIME HOURS.
CURRENTLY...BEST TIMING ESTIMATE FOR THE FORECAST AREA IS FROM LATE
AFTERNOON INTO THE EARLY OVERNIGHT HOURS. MAIN SEVERE THREAT WOULD
BE EARLY EVENING.

SATURDAY...THE TROUGH AXIS WILL SLIDE EAST...WHILE THE SFC LOW LIFTS
INTO JAMES BAY. SOME LOW LEVEL COLD AIR ADVECTION AND LINGERING
MOISTURE WILL LEAD TO SOME CU DEVELOPMENT...BUT THE BULK OF THE
SATURATION POST LOW LOOKS TO BE WELL NORTH...ACROSS NORTHERN MN INTO
SOUTHERN CANADA. DECENT LAPSE RATES OF AROUND 7 C/KM FOR SAT
AFTERNOON OVER NORTHERN WI COULD LEAD TO SOME SHOWERS/ISOLATED STORM
DEVELOPMENT. TQ INDEX HINTS AT THIS TOO. THE BULK OF THE FORECAST
AREA SHOULD STAY CLEAR OF THESE CHANCES...ALTHOUGH SMALL POPS MAY BE
WARRANTED FOR THE FAR NORTH.

A SFC HIGH WILL BUILD INTO THE REGION FOR SUNDAY...AND BRING A SUNNY
AND RELATIVELY COOL END TO THE WEEKEND. SUNDAY WILL LIKELY HAVE MORE
OF A FALL FEEL TO IT...RATHER THAN SUMMER.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

FAIRLY PROGRESSIVE PATTERN FOR THE REGION FOR THE END OF THE WEEKEND
THROUGH THE START OF NEXT WEEK. A 500 MB RIDGE WILL BUILD ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY BY SUNDAY NIGHT...WITH THE AXIS
SLIDING RELATIVELY QUICKLY THROUGH...EXITING EAST BY WEDNESDAY
MORNING. ANOTHER SHORTWAVE THROUGH WILL THEN APPROACH THE REGION
FROM THE NORTHERN PLAINS BY THURSDAY NIGHT. AT THE SFC...AN AREA OF
HIGH PRESSURE WILL MOVE OVER THE REGION...IN TANDEM WITH THE UPPER
LEVEL RIDGE...ON SUNDAY...AND STICK AROUND INTO TUESDAY.
DRY...QUIET WEATHER SHOULD RESULT. SOME MORNING VALLEY FOG ALSO
LIKELY ON A COUPLE OF THOSE MORNINGS. TEMPERATURES WILL BE
RELATIVELY COOL...STARTING TO WARM AGAIN FOR WED AND THU AS THE HIGH
PASSES EAST. THE NEXT BEST CHANCE FOR RAIN WILL COME LATER THU...AS
THE SHORTWAVE AND ACCOMPANYING SFC FRONT TRACKS IN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Aug 18, 12:56 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT THU AUG 18 2005

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-191100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
1256 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE AREA TODAY. AN AREA OF LOW PRESSURE AT
THE SURFACE WILL MOVE ACROSS SOUTHEAST MINNESOTA INTO CENTRAL
WISCONSIN ALONG A WARM FRONT. MODERATE INSTABILITIES WILL DEVELOP
SOUTH OF THE WARM FRONT THIS AFTERNOON INTO THE EVENING HOURS. STORMS
ARE EXPECTED TO INTENSIFY IN VICINITY OF THE BOUNDARY AND OTHER
STORMS MAY DEVELOP FARTHER SOUTHWARD IN THE WARM SECTOR. ALONG WITH
THE MODERATE INSTABILITIES...WIND PROFILES WILL BE VERY FAVORABLE FOR
SEVERE THUNDERSTORMS. THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND VIGOROUS UPPER LEVEL SYSTEM WILL DROP INTO THE AREA FRIDAY
PUSHING A COLD FRONT TOWARD THE AREA. THUNDERSTORMS WILL ONCE AGAIN
DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL MOISTURE
WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL WIND
PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE AFTERNOON
INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE MAIN
THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM WILL
PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH ONLY A
FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT THESE
LOOK TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS
SHOULD MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE
ACTIVATION FRIDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ017-029-032>034-041>044-191100-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
1256 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE AREA TODAY. AN AREA OF LOW PRESSURE AT THE
SURFACE WILL MOVE ACROSS SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN
ALONG A WARM FRONT. ENOUGH INSTABILITY WILL EXIST ALONG AND NORTH OF
THE FRONT THAT A FEW THUNDERSTORMS MAY REACH SEVERE LEVELS. THE
MAIN THREATS APPEAR TO BE LARGE HAIL AND POSSIBLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND VIGOROUS UPPER LEVEL SYSTEM WILL DROP INTO THE AREA FRIDAY
PUSHING A COLD FRONT TOWARD THE AREA. THUNDERSTORMS WILL ONCE AGAIN
DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL MOISTURE
WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL WIND
PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE AFTERNOON
INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE MAIN
THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM WILL
PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH ONLY A
FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT THESE
LOOK TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS
SHOULD MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE
ACTIVATION FRIDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Aug 18, 1:36 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
136 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TORNADO          3 N DEXTER              43.76N 92.70W
08/18/2005                   MOWER              MN   LAW ENFORCEMENT

            DAMAGE REPORTED TO SEVERAL OUTBUILDINGS...TREES AND
            FENCES. INITIAL REPORT WAS FUNNEL CLOUD. UNCONFIRMED.

&&

SHEA
Special weather statement, Aug 18, 2:51 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT THU AUG 18 2005

IAZ011-030-MNZ088-096-WIZ034-041>044-053>055-061-190200-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-
LA CROSSE-MONROE-RICHLAND-VERNON-WINONA

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 730 IN
EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST IOWA

ALLAMAKEE             CLAYTON

IN MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST MINNESOTA

HOUSTON               WINONA

IN WISCONSIN THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 JUNEAU

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

IN WEST CENTRAL WISCONSIN

JACKSON               LA CROSSE             MONROE

THIS INCLUDES THE CITIES OF...CALEDONIA...ELKADER...FRANKLIN...
GLENDALE...LA CROSSE...MAUSTON...ONALASKA...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA...WAUKON AND WINONA.

04
Local storm report, Aug 18, 3:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          4 NW CENTERVILLE        44.11N 91.51W
08/18/2005                   TREMPEALEAU        WI   LAW ENFORCEMENT

            MINOR DAMAGE REPORTED ON COUNTY ROAD G JUST NORTH OF
            HIGHWAY 35 IN SOUTHWEST PART OF COUNTY. UNCONFIRMED.

&&

SHEA
Local storm report, Aug 18, 4:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
411 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     ESOFEA                  43.63N 90.97W
08/18/2005                   VERNON             WI   AMATEUR RADIO

            HOUSE DAMAGED. DETAILS UNKNOWN. WILL FOLLOW UP.

&&

SHEA
Local storm report, Aug 18, 4:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
416 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     LIBERTY                 43.52N 90.73W
08/18/2005                   VERNON             WI   AMATEUR RADIO

            TREES DOWN.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:18 PM CDTTornado WarningARXTrempealeau28 min
Aug 18, 3:45 PM CDTSevere Thunderstorm WarningARXVernon45 min
Aug 18, 4:09 PM CDTSevere Thunderstorm WarningARXRichland66 min
Aug 18, 4:56 PM CDTTornado WarningARXJuneau39 min
Aug 18, 5:43 PM CDTTornado WarningARXAdams26 min

Nearby

Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.